Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The ends of product manifolds


Author: Dennis C. Hass
Journal: Proc. Amer. Math. Soc. 36 (1972), 267-271
MSC: Primary 57A15
DOI: https://doi.org/10.1090/S0002-9939-1972-0307243-9
MathSciNet review: 0307243
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we provide simple point set properties which characterize the m-spheres $ {S^m}$, open m-cells $ {E^m}$, closed cells $ {I^m}$, and annuli $ {A^m} = [0,1) \times {S^{m - 1}}$. It is important to notice that the Poincaré conjecture is not used in dimension 3 or 4.


References [Enhancements On Off] (What's this?)

  • [1] R. L. Wilder, Topology of manifolds, Amer. Math. Soc. Colloq. Publ., vol. 32, Amer. Math. Soc., Providence, R.I., 1949. MR 10, 614. MR 0029491 (10:614c)
  • [2] F. Raymond, Separation and union theorems for generalized manifolds with boundary, Michigan Math. J. 7 (1960), 7-21. MR 22 #11388. MR 0120638 (22:11388)
  • [3] M. Brown, A proof of the generalized Schoenflies theorem, Bull. Amer. Math. Soc. 66 (1960), 74-76. MR 22 #8470b. MR 0117695 (22:8470b)
  • [4] L. C. Siebenmann, The obstruction to finding a boundary for an open manifold of dimension greater than five, Thesis, Princeton University, Princeton, N.J., 1965.
  • [5] D. C. Hass, The ends of a product manifold, Thesis, Michigan State University, East Lansing, Mich., 1970.
  • [6] B. Mazur, The method of infinite repetition in pure topology. I, Ann. of Math (2) 80 (1964), 201-226. MR 29 #6477. MR 0169224 (29:6477)
  • [7] P. H. Doyle and J. G. Hocking, A decomposition theorem for n-dimensional manifolds, Proc. Amer. Math. Soc. 13 (1962), 469-471. MR 25 #4514. MR 0141101 (25:4514)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57A15

Retrieve articles in all journals with MSC: 57A15


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1972-0307243-9
Keywords: Topological manifold, generalized manifold, spheres, cells, annulus, product space, ends, Poincaré theorem, residual set
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society